Drug-induced lupus erythematosus

Drug-induced lupus erythematosus

Chris Schach

Author Bio -

 

Key Points
* Symptoms similar to lupus
* triggered by prolonged exposure to certain drugs
* will go away after the drug has been discontinued

Drug-induced Lupus Erythematosus is a lupus-like syndrome which is caused by prolonged exposure (usually several months) to certain medications. Once the responsible medication is discontinued, the lupus-like symptoms will slowly disappear. Certain types of medication are more commonly associated with Drug-induced Lupus Erythematosus, including Minocycline, Procainamide, Isoniazide, Chlorpromazine, Penicillamine, Sulfasalazine, Hydralazine, Methyldopa, and Quinidine.

Drug-induced Lupus Erythematosus is uncommon, though it can be serious if unrecognized.

Symptoms of Drug-induced Lupus Erythematosus mirror those of lupus, only usually less severe. Stymptoms may include, fever, loss of appetite,  malaise, weight loss, skin rash, joint pain and swelling, blurred vision, and chest pain.

Differential Diagnosis (Other conditions with similar appearance)
Lupus erythematosus Lupus erythematosus Neonatal Lupus erythematosus

Diagnosis
Key Points
* testing for Drug-induced Lupus erythematosus is similar to testing for normal lupus
* a drug history will reveal the medication  associated with Drug-induced Lupus erythematosus
* additional tests may be required

A drug history will reveal drugs potentially associated with Drug-induced Lupus erythematosus. A skin examination will reveal skin rash or other findings suspicious for lupus.  Inflammation of the sac around the heart may be present. Listening to the chest with a stethoscope may reveal abnormalities like a heart murmur. Chest X-rays may also be taken

Treatment
*Discontinue trigger drug
*Symptoms should begin to improve after a few days to a few weeks

Once the trigger drug has been discontinued

Non-steroidal anti-inflammatory drugs (for arthritis)

facebook_page_plugin